Iowa, 2010

Tornadoes and Flash Flooding in Iowa, June 22 to 23, 2010

June 22 to 23, 2010 · NWS FSD · 18 events in 5 counties and zones

Thunderstorms produced a variety of severe weather in northwest Iowa from late evening on June 22nd to after midnight on June 23rd. The events included hail, damaging winds, tornadoes, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a variety of severe weather in northwest Iowa from late evening on June 22nd to after midnight on June 23rd. The events included hail, damaging winds, tornadoes, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 8:05 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 22, 8:05 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE JUN 22 2010

.DISCUSSION...

WARM FRONT PRESENTLY SITUATED THROUGH SOUTHEASTERN NEBRASKA THROUGH
CENTRAL IOWA...LYING JUST TO THE SOUTHEAST OF OUR CWA. LOW
PRESSURE/SECONDARY BOUNDARY LOCATED THROUGH CENTRAL SOUTH DAKOTA
WITH A COMPLEX OF THUNDERSTORMS...SOME SEVERE...EXTENDING FROM NORTH
CENTRAL SOUTH DAKOTA INTO NORTH CENTRAL NEBRASKA AT THIS TIME...AND
BEARING DOWN ON OUR CWA. INCREASED POPS OVER PORTIONS OF OUR AREA
WITH THE MCS MOST LIKELY TRACKING EASTWARD ACROSS OUR CWA OVERNIGHT.
OTHERWISE...ONLY MINOR EDITS MADE DUE TO IMPENDING SEVERE WEATHER.
UPDATES OUT.

&&

.PREV DISCUSSION...

BATCH OF ELEVATED CONVECTION NEAR KBBW AT 20Z LIFTING TO NORTHEAST
AND SHOULD BE LOCATED NEAR KSUX AFTER 22Z.  18Z KOMA SOUNDING
INDICATED THIS AREA STILL HAS A FAIRLY STRONG CAP...AND HAVE REDUCED
POPS THIS EVENING DOWN TO 30 PERCENT ACROSS NORTHWEST IOWA.  THIS IS
IN CONTRAST TO THE HRRR MODEL...WHICH SUGGEST CONVECTION MOVING INTO
THE SOUTHERN EDGE OF THE FORECAST AREA AT 20Z. SUBTLE WARM FRONT
LIFTING NORTH ACROSS NEBRASKA...LOCATED SOMEWHERE NEAR KOFK-KDNS
WITH GUSTY SOUTHEAST WINDS INCREASING SOUTH OF THE FRONT. IF A STORM
IS ABLE TO BECOME SURFACE BASED ACROSS NORTHWEST IOWA THIS
EVENING...STEEP LAPSE RATE ALOFT SHOULD ALLOW THE STORMS TO BECOME
SEVERE FAIRLY RAPIDLY PRODUCING LARGE HAIL AND THE POTENTIAL FOR A
TORNADO OR TWO.

FURTHER OFF TO THE WEST...CU FIELD DEVELOPING FROM KVTN TO KATY
ALONG STATIONARY FRONT. AS UPPER LEVEL WAVE MOVING OUT OF THE
PANHANDLE OF NEBRASKA LIFTS TO THE NORTHEAST...THIS SHOULD PROVIDE
SUFFICIENT LIFT TO CAUSE STORMS TO DEVELOP ACROSS CENTRAL NEBRASKA
INTO CENTRAL SOUTH DAKOTA IN THE 00-02Z TIME FRAME.  THESE STORMS
ARE EXPECTED TO DEVELOP INTO A WELL DEVELOPED TRAILING STRATIFORM
SQUALL LINE...WITH A STRONG POTENTIAL FOR DAMAGING WINDS. AS THE LOW
LEVEL JET INCREASES TO 30-40 KNOTS...EFFECTIVE TOTAL SHEAR IN EXCESS
OF 55 KNOTS...EXPECT STORMS TO CREATE DAMAGING WINDS IN EXCESS OF 70
MPH.  NIGHT SHIFT WILL NEED TO KEEP AN EYE ON POTENTIAL OF A WAKE
LOW DEVELOPING ON THE BACK EDGE OF SQUALL LINE. /BT

STRONG SPRINGLIKE UPR WAVE MOVES EWD OVER CWA WED...AND MODELS STILL
SHOW LINGERING SHRA MOVG OVER MAINLY NERN HLF CWA IN THE MRNG...WITH
A SLIGHT CHC OF INSTABLITY -TSRA IN THE AFTN. THIS WAVE DRAWS IN
RELATIVELY COOLER AND GRADUALLY DRIER AIR WITH BRISK NWLY FLOW DURG
DAY. PLEASANT HIGH PRES SETTLES SEWD OVER CWA WED NGT AND THU MRNG
WITH DECENT RADIATIONAL COOLING. WILL BE A NICE BREAK FROM AIR
CONDITIONING FOR WED THRU THU NGT BEFORE SLY FLOW OF WARMER AND MORE
HUMID AIR MOVES BACK IN FOR FRI WITH STG SLY FLOW. APPEARS TO BE
ENUF MID LVL INSTABILITY WITH RETURN FLOW TO KEEP IN CHCS OF TSTMS
DVLPG OVER NWRN HLF CWA LATER THU NGT...MOVG THRU NRN CWA FRI MRNG
BEFORE CAP TAKES OVER. THEN A DECENT WAVE MOVES EWD OVER NRN PLAINS
THIS WEEKEND BRINGING CHCS OF TSTMS NRN CWA FRI NGT INTO SAT...AND
OVER ERN CWA SAT NGT WITH CDFNT...PROBABLY A LIT SLOWER THAN MODELS.
THEN SUN THRU TUES SHOULD FINALLY BE ON THE DRY AND WARM SIDE WITH
BUILDING UPR HIGH BUT WITH INCRG HUMIDITY WITH CORN EVAPORATION./
RYRHOLM

&&

.AVIATION...

THUNDERSTORM CHANCES WILL INCREASE THROUGH THE EVENING...AS STORMS
DEVELOP ACROSS CENTRAL NEBRASKA AND CENTRAL SOUTH DAKOTA. THESE
STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND MOVE THROUGH
OVERNIGHT. SOME STORMS MAY BE SEVERE TONIGHT...PRODUCING 60 KT OR
GREATER WINDS AND HEAVY RAINFALL. BEST CHANCES FOR STRONG DAMAGING
WIND APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...AFFECTING BOTH
THE KFSD AND KSUX TERMINALS BETWEEN 05 AND 10Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR IAZ001>003-
     012>014-020>022-031-032.

MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR NEZ013-014.

SD...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR SDZ050-057>071.

&&
Hazardous weather outlook, Jun 22, 10:21 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT TUE JUN 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
BY LATE THIS AFTERNOON INTO THE EARLY EVENING...A FEW
THUNDERSTORMS COULD DEVELOP OVER NORTHWEST IOWA AND FAR SOUTHEAST
SOUTH DAKOTA IN A VERY UNSTABLE ENVIRONMENT. IF THE STORMS CAN
DEVELOP...HAIL TO THE SIZE OF BASEBALLS AS WELL AS TORNADOES WILL
BE A THREAT. THE MAIN THREAT FOR THESE STORMS WILL BE SOUTH OF A
VERMILLION TO SPENCER IOWA LINE.

TONIGHT...MAINLY AFTER 9 PM CDT...A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND MOVE INTO THE AREA. WIND GUSTS TO 80 MPH
AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS.
THE MAIN THREAT WILL BE WEST OF INTERSTATE 29 AND SOUTH OF
HIGHWAY 34 BEFORE MIDNIGHT AND ALONG AND EAST OF INTERSTATES 29
AND 90 AFTER MIDNIGHT.

FLOODING...
AN AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
AREA TONIGHT...WITH HEAVY RAIN A POSSIBILITY. AREAS ALONG AND
SOUTH OF INTERSTATE 90 IN SOUTHEASTERN SOUTH DAKOTA INTO
NORTHWEST IOWA WILL SEE THE THREAT FOR ONE TO THREE INCHES OF
RAIN...ESPECIALLY IF A FEW AFTERNOON THUNDERSTORMS CAN
DEVELOP...WHICH WOULD EXACERBATE THE PROBLEMS. A FLASH FLOOD
WATCH IS IN EFFECT FOR THIS AREA THROUGH WEDNESDAY MORNING.

FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS ALONG
PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH
DAKOTA...THOUGH RIVER LEVELS ARE SLOWLY FALLING IN MANY AREAS.
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
AREAL FLOODING OF SMALL STREAMS AND CREEKS ALSO CONTINUES IN
SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM ACROSS NORTHWEST
IOWA AND WEST OF THE JAMES RIVER VALLEY AFTER 5 PM...AND LIKELY
ACROSS THE AREA AFTER 9 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 flash flood, 2 funnel cloud, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
June 22, 9:53 PM CST
Where
Cherokee County, 2.45 mi SW of Marcus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.800, -95.840

Funnel Cloud, Cherokee

When
June 22, 10:02 PM CST
Where
Cherokee County, 2.14 mi WSW of Marcus
Reported by
Trained Spotter
Coordinates
42.810, -95.840

Tornado, Cherokee

When
June 22, 10:10 PM CST to 10:15 PM CST
Where
Cherokee County, 0.86 mi SW of Marcus to 0.51 mi E of Marcus
Rating
EF0
Path length
1.23 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
42.810, -95.810

A tornado caused no reported damage.

Thunderstorm Wind, Plymouth

When
June 22, 10:10 PM CST
Where
Plymouth County, 0.51 mi W of Akron
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.830, -96.560

Thunderstorm winds blew down power lines and caused tree damage, including numerous branches blown down.

Tornado, O'Brien

When
June 22, 10:25 PM CST to 10:26 PM CST
Where
O'Brien County, 2.94 mi SSW of Paullina Muni Arpt to 2.89 mi SSW of Paullina Muni Arpt
Rating
EF0
Path length
0.06 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.940, -95.690

A brief tornado caused no reported damage. The tornado was also observed by a trained spotter.

Funnel Cloud, Plymouth

When
June 22, 10:30 PM CST
Where
Plymouth County, 1.47 mi SSW of Craig
Reported by
Emergency Manager
Coordinates
42.880, -96.310

Thunderstorm Wind, Plymouth

When
June 22, 10:35 PM CST
Where
Plymouth County, 3.77 mi NNE of Ruble
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.850, -96.370

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Plymouth

When
June 22, 10:45 PM CST
Where
Plymouth County, 3.43 mi NE of Seney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.890, -96.090

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Plymouth

When
June 22, 10:50 PM CST
Where
Plymouth County, 1.23 mi NW of West Le Mars
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.790, -96.240

Thunderstorm winds blew down power poles and caused tree damage.

Thunderstorm Wind, Plymouth

When
June 22, 10:55 PM CST
Where
Plymouth County, 2.62 mi ESE of Struble
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.890, -96.130

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Plymouth

When
June 22, 10:55 PM CST
Where
Plymouth County, 3.15 mi NNE of Seney
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.890, -96.100

Thunderstorm Wind, Clay

When
June 22, 11:10 PM CST
Where
Clay County, Greenville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -95.150

Thunderstorm winds caused tree damage, including numerous branches blown down. The largest branches blown down were about one foot in diameter.

Flash Flood, Sioux

When
June 22, 11:10 PM CST to June 23, 4:00 AM CST
Where
Sioux County, 2.89 mi NW of Hawarden to 2.31 mi NW of Hawarden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.030, -96.510

Heavy rain caused flash flooding of several roads in the town of Hawarden.

Flash Flood, Sioux

When
June 22, 11:30 PM CST to June 23, 4:00 AM CST
Where
Sioux County, 2.14 mi WNW of Orange City to 1.22 mi SW of Orange City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.030, -96.090

Heavy rain caused flash flooding of several roads and local creeks.

Flash Flood, Sioux

When
June 22, 11:30 PM CST to June 23, 4:00 AM CST
Where
Sioux County, 1.71 mi SW of Sioux Center Muni Ar to 2.45 mi SSW of Sioux Center
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.110, -96.200

Heavy rain caused flash flooding of several roads in the town of Sioux Center.

Flash Flood, Plymouth

When
June 22, 11:30 PM CST to June 23, 4:00 AM CST
Where
Plymouth County, 5 mi NNE of Akron to 7 mi W of Akron
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.897, -96.512

Heavy rainfall of up to 4 1/2 inches caused widespread flooding of roads, culverts, other low areas, and basements. A few roads were partially or totally washed out. Fields were flooded and crop damage was suspected, but the amout of crop damage was not known.

Flash Flood, Clay

When
June 22, 11:37 PM CST to June 23, 4:00 AM CST
Where
Clay County, 1.51 mi E of (3se)spencer Muni Ar to 1.71 mi SW of Spencer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.170, -95.170

Heavy rain caused flash flooding of roads and several small streams in and near the town of Spencer.

Flash Flood, Clay

When
June 23, 12:40 AM CST to 4:00 AM CST
Where
Clay County, 4.48 mi NE of Dickens to 6.65 mi E of Dickens
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.170, -94.960

Heavy rain caused flash flooding of several roads, including Highway 18 near the eastern county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243489, 245274, 245275, 245278, 245293, 245297, 245302, 245303, 245304, 245305, 245306, 245336, 245337, 245341, 245346, 245357, 245360, 245451.